Do not miss any of the new cases! Subscribe above to receive our newsletter! ↑↑

Do not miss the opportunity to download our app on the Google Play Store. Click here to enjoy it.

Previous

Case 233

Next


Click on the images above to zoom in

A 73- year-old woman with a long-standing history of hypertension and osteoporosis, in chronic use of several unspecified medications, presents an unspecific pain in the left thigh for one month. She attends the emergency department after an episode of fall from her own height, complaining of severe pain in thigh. On examination, a shortening and lateral rotation of the left leg is observed. A plain radiograph of the proximal femur (image 1) was requested.

Considering the radiographic image and the clinical data, select the most likely diagnosis and its risk factor:

a) Atypical femur fracture, with greater risk of occurring in chronic bisphosphonates users

25%

b) Common fracture in the elderly, caused by the fragility of the cortical bone at this age group, enhanced by the use of Amlodipine

25%

c) Typical femur fracture, which has a higher incidence in patients with osteoporosis

25%

d) Complex fracture, related just to the trauma mechanism itself and not to the use of medications

25%
   

Image analyses 

Image 1: Plain radiography of the proximal third of the left femur, anteroposterior view, revealing an oblique fracture (highlighted in red), cortical thickening (highlighted in yellow) and medial bone spicule with the distal bone fragment (green arrow).

Highlights

- The chronic use (> 5 years) of bisphosphonates increases the incidence of atypical fractures of the femur;

- A plain radiography is sufficient for the diagnosis of atypical femur fracture;

- A 99mTc-MDP bone scintigraphy or a MRI should be performed in case of unspecific thigh pain in patients with chronic use of bisphosphonates;

- In case of an atypical femur fracture, the use of bisphosphonates should be suspended and daily supplementation of Calcium and Vitamin D recommended;

- The treatment is surgical, consisting of fixation with long locked cephalomedullary nail;

- Despite the reported side effects, studies have shown that the benefits of the use of bisphosphonates in osteoporosis treatment outweigh the risks. 

References

- Isaacs JD, Shidiak L, Harris IA, Szomor ZL. Femoral Insufficiency Fractures Associated with ProlongedBisphosphonate Therapy. ClinOrthopRelat Res (2010) 468:3384–3392.

- Unnanuntana A, Saleh A, Mensah KA, Kleimeyer JP, Lane JM. Atypical Femoral Fractures: What Do We Know About Them?.J Bone Joint Surg Am. 2013;95:e8(1-13).

- Santana Junior EO, Lages MM, Pires RES,Giordano V – relato de caso.

- Y.H. Ng *, P.D. Gino, K. Lingaraj, S. Das De. Femoral shaft fractures in the elderly – Role of prior bisphosphonate therapy. Injury, Int. J. Care Injured 42 (2011) 702–706.

- Erviti J, Alonso A, Oliva B, Gorricho J, López A, Timoner J, Huerta C, Gil M, Abajo F. Oral bisphosphonates are associated with increased risk of subtrochanteric and diaphyseal fractures in elderlywomen: a nested case–control study. BMJ Open 2013;3:e002091. doi:10.1136/bmjopen-2012-002091.

Author

- Gustavo de Francisco Campos, general practitioner, graduate of the Faculty of Medicine of UFMG.

E-mail: fcamposgustavo[at]gmail.com

Supervisors

- Robinson Esteves Santos Pires, Orthopedist and Professor of the Locomotor Apparatus Department at UFMG.

E-mail: robinsonestevespires[at]gmail.com

Reviewers

Ana Carina Nunes, Raíra Cezar, Luísa Bernardino, Cairo Mendes, professor Viviane Parisotto; professor José Nelson M. Vieira

Translated by

Lucas Augusto Carvalho Raso, 4th year medical student at Universidade Federal de Minas Gerais.

E-mail: lucasraso[at]hotmail.com

Test question

a)

25%

b)

25%

c)

25%

d)

25%

e)

25%
   

Commentics

Sorry, there is a database connection problem.

Please check back again shortly.

Bookmark and Share




Unfortunately there is no english translation available yet for this case.

Please refer to the Portuguese version instead or come back later.





Follow us:      Twitter  |    Facebook  |    Get the news  |    E-mail